Alert archive / Illinois / Tornado Warnings in 2019
Tornado Warning 6, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 23, 2019, 12:22 AM CDT for Livingston County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 12:22 AM CDT (05:22 UTC)
- Expired
- May 23, 2019, 1:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Livingston County, IL
The radar
The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:56 AM CDT | FUNNEL CLOUD | Fairbury, IL | NEAR ROUTE 24. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:26 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
290
WFUS53 KLOT 230522
TORLOT
ILC105-230600-
/O.NEW.KLOT.TO.W.0006.190523T0522Z-190523T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
1222 AM CDT Thu May 23 2019
The National Weather Service in Chicago has issued a
* Tornado Warning for...
Central Livingston County in central Illinois...
* Until 100 AM CDT.
* At 1221 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Lexington, or 14 miles southwest of
Pontiac, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pontiac and Fairbury around 1245 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Saunemin.
Including the following interstate...
I-55 between mile markers 188 and 198, and between mile markers 201
and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4068 8858 4076 8858 4076 8868 4075 8883
4075 8890 4076 8891 4101 8849 4089 8838
4067 8842
TIME...MOT...LOC 0521Z 235DEG 31KT 4071 8880
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Carlaw1 follow-up statement
418
WWUS53 KLOT 230543
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
1243 AM CDT Thu May 23 2019
ILC105-230600-
/O.CON.KLOT.TO.W.0006.000000T0000Z-190523T0600Z/
Livingston IL-
1243 AM CDT Thu May 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR CENTRAL
LIVINGSTON COUNTY...
At 1241 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Chenoa, or about 5 miles west of Fairbury, moving
northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
McDowell around 1250 AM CDT.
Forrest around 100 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Saunemin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4068 8858 4076 8858 4076 8871 4085 8876
4101 8849 4089 8838 4067 8842
TIME...MOT...LOC 0541Z 236DEG 28KT 4076 8863
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
CarlawWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 22, 7:11 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 22, 7:11 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
711 PM CDT Wed May 22 2019
.MESOSCALE DISCUSSION...
711 PM CDT
A few showers and storms developed a bit earlier across portions
of northeastern Missouri, but have struggled to maintain intensity
as they progressed into northern Illinois, likely as they outran a
narrow plume of increased low-mid level moisture. With limited
instability present across our region, think the severe threat in
the immediate term (over the next hour or two) appears fairly
low although a stronger storms will be possible across our
northwest.
However, strong flow in the 850-700 mb layer will continue to
transport a higher theta-e airmass into the region over the next
several hours along with an associated uptick in elevated
instability. Based on the most recent guidance, it appears as if
the most favorable axis of moisture and instability will develop
essentially across the southeastern half of the CWA (perhaps from
a La Salle to Midway line). Farther to the north and west of this
line, increased westerly flow aloft should drive a drier airmass
eastward, reducing the amount of instability available to support
more robust thunderstorm development.
The kinematic environment will be favorable for severe storms,
with deep layer shear values pushing 50-55 kts at times. Recent
point soundings reveal a lingering layer of warm air in the mid-
levels centered around 500 mb, which will limit the overall amount
of instability this evening, but steep lapse rates do exist in
narrow layers under 500 mb which, when combined with the
aforementioned robust deep layer shear, will support rotating
thunderstorms with a potential for large hail (quarter to golf
ball sized based on SHIP parameters). In addition, recent CAM
guidance suggests a propensity for storms to quickly grow upscale
into a surging MCS later tonight, which could deliver an
increasing threat for strong to locally damaging wind gusts
potentially for locales along and east of I-55 later tonight.
Current thinking is the main window for severe weather across our
region will be during the 9 PM to 3 AM timeframe or so.
While plenty of clockwise curvature is noted in regional
hodographs this evening, we believe the tornado threat will remain
tempered somewhat by a lack of truly surface-based instability as
the low-levels begin to decouple with the loss of daytime
heating. That said, if a surging line of storms can get going, any
segments that orient in a more NW to SE manner would have access
to ample low-level shear for a spin-up QLCS tornado, once again
mainly for locales east and south of I-55.
Finally, while a threat for heavy rainfall exists, the push of
westerly momentum aloft should keep things moving along tonight--
especially if a MCS materializes as many of the CAMs indicate. As
a result, while locally heavy rainfall will be possible but this
threat should remain fairly localized and there are no plans to
hoist a Flash Flood Watch at this point.
Carlaw
&&
.SHORT TERM...
206 PM CDT
Through tonight...
Massive long wave trough covering about the western 2/3rd of the
U.S. has multiple smaller scale circulation pivoting within the
broad upper trough. Pronounced upper low evident on water vapor
imagery is beginning to shear out over the upper Mississippi
Valley and northern Plains early this afternoon. Water vapor
imagery does show jet streak nosing east from the central High
Plains to the mid-Mississippi Valley early this afternoon, which
is resulting in strong kinematic fields for mid-late May over the
region. At the surface, warm and moist air is surging north on
gusty southerly winds across the region with a cold front laid out
from Iowa south to southeast Kansas.
On GOES-16 differential water vapor imagery, there does appear to
be a subtle shortwave trough on the southern periphery of this
jet. Numerical guidance seems to be keying in on this relatively
subtle looking disturbance as the impetus for widespread
convective development, initially over Ozarks, then continuing to
develop northeastward ahead of the cold front into northern and
central IL this evening. Convective allowing models are
forecasting a fairly high coverage of storms, however, this
activity is progged to be well ahead of the front, so given the
somewhat nebulous forcing could see more discrete or semi-discrete
convection initially before activity likely begins to congeal
into a more linear feature late this evening into the overnight
hours.
There could be a short window early in the event where we could
see a supercellular tornado threat in our southwest CWA before
boundary layer cooling leads to convection becoming rooted above
the boundary layer. However, the greater threat will likely be
from large hail and damaging winds. Given the very strong shear
profiles (0-6k bulk shear values 50-60kt) and MUCAPES progged to
increase to over 2000 j/Kg, am quite concerned with the large hail
and damaging wind threat tonight.
While storm motion tonight should be such that there doesn't look
to be a threat for training cells, RAP and NAM forecast PWATS
approaching the 99th percentile for mid-late May with values
progged to approach 2". In addition, high freezing levels (>13kft)
should allow for deep warm rain processes, meaning storms tonight
could be very efficient rain producers. One and three hour flash
flood guidance is generally between and inch to an inch and half,
which storms tonight potentially reaching those values. Considered
a flash flood watch, particularly for southern and eastern
portions of the area, but given the threat for training not
looking particularly high, opted to hold off for now. Thinking any
flash flood threat tonight will be on the lower end of the
spectrum and fairly localized, with greater chance of urban &
small stream flood advisory type minor flooding.
Convection should begin to weaker overnight as low level jet
veers and atmosphere slowly stabilizes, with storms likely moving
out toward or just past 12z Thursday morning.
- Izzi
&&
.LONG TERM...
250 PM CDT
Thursday through Tuesday...
The theme of the extended will be several days of more
spring/early summer-like temperatures, occasional periods of
showers or storms (though not a total wash out), then a return to
seasonal or slightly cooler conditions to wrap up the holiday
weekend.
We should be able to wring out a pretty nice day on Thursday. Most
of the convective activity will be finished by daybreak tomorrow,
possibly a few lingering showers east of the Chicago area. In
spite of having a frontal boundary clip the area, fairly warm
airmass will remain in place across the region and we should have
plenty of sunshine. Therefore expect another warm day with
readings in the lower to mid 70s north to low 80s north.
An upper ridge will slide overhead tomorrow night, and this will
shift surface high pressure off to our east. The effective front
will lift back north as a warm front late tonight into Friday.
This will bring convective chances back to the lower Great Lakes.
The stronger low level jet will focus along the Mississippi Valley
and points east, but the warm front will not completely clear the
area, some of this activity will sneak into our area, especially
for areas north and west. With the frontal position fairly
close by, there could be at least showers with this initial wave
Friday morning.
The ridge will flatten Friday night into Saturday and place the
effective front, and northern periphery of the ridge, in a more
precarious position for increased shower and thunderstorm
concerns. While it does not appear it will be raining all the
time, those with outdoor plans should keep an eye of the weather
as the airmass will be fairly moist (PWATs above 1.5" at times)
and subtle waves can easily produce heavy rainfall and lightning
and may be tough to time, through most of the holiday weekend.
The first period of concern will come late Friday into Saturday
where severe storms may be possible upstream toward the
Mississippi River, but could still pose some risk in our area
Friday night. Corfidi vectors suggest some training storms in a
very high PWAT airmass again of 2" or more, or near highest values
for late May, will pose a heavy rainfall/flooding threat before
the forcing weakens. After this, model placement of the effective
front is a bit more nebulous, but this will play a significant
role in precip chances through the weekend.
It will also remain mild through Saturday, though Sunday model
guidance does shove the front a bit farther south leading to a
likely cooler day Sunday with more of a northerly wind, and cooler
onshore flow at the lakefront also. Challenging to get into
specifics, but this same theme of seasonal temperatures and
chances of storms still hold for Memorial Day and even into mid
week.
KMD
&&
.AVIATION...
For the 00Z TAFs...
Main concern is thunderstorms this evening/tonight, which will
affect all the terminals eventually. South-southwest winds are
still gusting to around 30 kt approaching 00z, but gust magnitude
should come down with sunset. Regarding TSRA trends, SHRA and
isolated TSRA over northwest IL should affect RFD over the next
few hours. Coverage of actual lightning activity is quite low
right now, so held with a VCTS and temporary SHRA at RFD for the
first couple hours of the TAF. Instability is expected to increase
with time this evening, with a corresponding increase in coverage
of TSRA, including the potential for strong to severe storms. Did
not make any changes to timing for the Chicago area terminals,
with best window appearing to be between 05z and 09z, latest at
GYY. Latest thinking is that best chance for severe criteria
storms capable of large hail and/or damaging winds is
approximately south of a VYS to MDW line. The risk is certainly
not zero north of that line, with near severe storms still
possible. Maintained mention of gusty southwest winds in the
TEMPO TSRA and if trends suggest likelihood of higher speeds than
that at any of the sites, will update as needed.
After the TSRA exit east later tonight, cold front will approach
the area. Can't rule out a small window of MVFR CIGs in the early
morning, but it would be brief if it occurs, with VFR the rest of
this 24-30 hour TAF cycle. Cold front will move across the area
by mid to late morning Thursday, shifting winds to west and then
west- northwest with time. Soundings support gusts into the 20-25
kt range during daytime hours, and possibly briefly higher at
times. On Thursday evening, winds will shift to northeast in
response to low pressure lifting north over the Plains and a
backdoor front. Will have to monitor for any earlier timing of
this northeast wind shift. After the end of the ORD/MDW 30-hour
TAFs, there may be low clouds and/or FG/BR drifting in off Lake
Michigan.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
until 9 PM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, May 22, 3:30 PM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
330 PM CDT Wed May 22 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232030-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
330 PM CDT Wed May 22 2019 /430 PM EDT Wed May 22 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Tornado risk.
Elevated hail risk...up to golf ball size.
Elevated damaging wind risk...up to 70 mph.
Elevated Flooding Risk.
DISCUSSION...
Thunderstorms will develop this evening and continue into the
overnight hours. Some of the storms could become severe with
damaging up to 70 mph and hail up to the size of golf balls
being the primary threats, however there is a small tornado
risk, especially southwest of a Dixon to Pontiac line.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Friday...
Elevated Severe Thunderstorm Risk.
Limited Flooding Risk.
Saturday through Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
There will be periodic chances of thunderstorms late Friday night through
early next week. Some of the storms could be severe Friday into Friday
evening. These storms also pose a flash flooding concern Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed between 8 pm this evening and 3 am late
tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 35 to 40 mph.
LMZ740>745-232030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
330 PM CDT Wed May 22 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to golf ball size.
Limited thunderstorm wind gust risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Friday...
Elevated Severe Thunderstorm Risk.
Saturday and Sunday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
Izzi/KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, May 22, 7:39 PM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
739 PM CDT Wed May 22 2019
ILZ003-004-230115-
Boone IL-Winnebago IL-
739 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINNEBAGO AND BOONE
COUNTIES UNTIL 815 PM CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, moving northeast at 65 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Rockford Airport,
Roscoe, Poplar Grove, Cherry Valley, Winnebago, Capron, Timberlane,
Caledonia and New Millford.
Including the following interstates...
I-39 between mile markers 117 and 123.
I-90 between mile markers 59 and 76.
This includes... Boone County Fairgrounds, Rock Cut State Park, Rock
Valley College, Rockford Aviators Baseball, and Rockford Speedway.
LAT...LON 4249 8871 4232 8871 4215 8909 4215 8913
4219 8917 4221 8917 4220 8920 4224 8925
4250 8895
TIME...MOT...LOC 0039Z 229DEG 58KT 4225 8908
CarlawSpecial weather statement, May 22, 7:45 PM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
745 PM CDT Wed May 22 2019
ILZ005-230100-
McHenry IL-
745 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCHENRY COUNTY UNTIL
800 PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodstock, moving northeast at 70 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
McHenry, Woodstock, Wonder Lake, Pistakee Highlands, Johnsburg,
Lakemoor, Spring Grove, Richmond, Hebron, Bull Valley, McCullom Lake,
Ringwood, Greenwood and Sunnyside.
This includes... Mchenry County Fairgrounds.
LAT...LON 4237 8820 4223 8845 4231 8859 4250 8844
4249 8820
TIME...MOT...LOC 0044Z 223DEG 60KT 4231 8848
CarlawThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:39 PM CDT | Special Weather Statement | LOT | Boone | 36 min |
| May 22, 7:45 PM CDT | Special Weather Statement | LOT | McHenry | 15 min |
| May 23, 12:57 AM CDT | Tornado Warning | LOT | Ford, Iroquois, Livingston | 48 min |
| May 23, 1:12 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 63 min |
| May 23, 1:47 AM CDT | Areal Flood Advisory | LOT | Ford, Iroquois, Kankakee, Livingston | 3 hr |
| May 23, 1:54 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Kankakee, Will | 65 min |
| May 23, 1:55 AM CDT | River Flood Advisory | LOT | Winnebago | 17 hr |
| May 23, 1:55 AM CDT | River Flood Advisory | LOT | Ogle | 35 hr |
| May 23, 2:08 AM CDT | River Flood Advisory | LOT | Will | 17 hr |
| May 23, 2:27 AM CDT | Special Marine Warning | LOT | 93 min | |
| May 23, 9:39 AM CDT | Small Craft Advisory | LOT | 9 hr |
Nearby
Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.